cart Shopping Cart    You have 0 items   
Want to become a member?
Sign up here!
shop online page
health sector page
Education sector page
food sector page

About anaphylaxis

(pronounced Ana fill axis)
Anaphylaxis is the most severe form of allergic reaction, and can be life-threatening.  The main triggers for anaphylaxis in children and young people in New Zealand are food allergies. Other triggers are allergy to bee or wasp venom; latex (rubber); and drugs (e.g. penicillin). There is also a condition called exercise-induced anaphylaxis where exercise – either on its own or in combination with other factors such as food (e.g. wheat) or drugs (e.g. aspirin) can induce a severe reaction. Less common causes include exposure to cold; and in some cases a trigger can’t be found (known as idiopathic anaphylaxis).

It is important to note that allergic reactions to food, insect stings, drugs and/or exercise may be more severe in those who have asthma compared to those who don’t have asthma.

Reactions usually happen within minutes of exposure to the food, insect or medicine which the person is allergic to, and must be treated as a medical emergency. It requires immediate treatment with adrenaline, and first aid. The patient will then need to taken to a hospital emergency department for further treatment and/or observation.


Life-threatening signs and symptoms:

An allergic reaction becomes life-threatening (anaphylaxis) when it affects the airways, breathing and/or circulation:
 
Airway:
Swelling of tongue
Difficulty talking and/or hoarse voice
Swallowing difficulties
Breathing:
Difficulty/noisy breathing
Wheeze or persistent cough
Circulation:
Pale and floppy (young children)
Shock (pale, clammy)
Persistent dizziness
Collapse
Loss of consciousness


The action to take if someone has an anaphylactic reaction:

  • Lie the person down with legs elevated, however if breathing is difficult, allow to sit. DO NOT STAND OR WALK even after adrenaline
  • Give ADRENALINE immediately – follow the instructions on the action plan or on the auto-injector itself.
  • Call the ambulance, dial 111. Say ‘anaphylaxis – need adrenaline’.

Anyone diagnosed as at risk of anaphylaxis should be provided by their doctor:

  • a prescription for adrenaline auto-injectors (Anapen or EpiPen)
  • a written Anaphylaxis Action Plan; (see Anaphylaxis Resources)
  • education on recognising the symptoms of anaphylaxis and administering the auto-injector
  • education on avoiding the triggers e.g. food, insect stings, latex and/or medicines.